Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 271, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 2002, 5:15 PM CDT for Woods County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2002, 5:15 PM CDT (22:15 UTC)
- Expired
- Jun 12, 2002, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Woods County, OK
The radar
The Vance AFB radar (KVNX), 67 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 12:00Z, 10.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1281 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 122215 SVROKC OKC151-122300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 513 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODS COUNTY IN NORTHWEST OKLAHOMA * UNTIL 600 PM CDT * AT 513 PM CDT...DOPPLER RADAR DETECTED A LARGE SEVERE THUNDERSTORM OVER NORTHERN WOODS COUNTY BETWEEN TEGARDEN AND THE KANSAS LINE. THE STORM WAS MOVING EAST-NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE CAPRON HAIL UP TO THE SIZE OF TENNIS BALLS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3699 9911 3679 9888 3681 9854 3703 9859
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 2 hours earlier.
Area forecast discussion, Jun 12, 3:15 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 PM CDT WED JUN 12 2002 FRONT SLOWLY SLIDING INTO THE CWA THIS AFTERNOON. NO CONVECTION ALONG FRONT YET...BUT CU ON VIS SAT IMAGERY BUILDING ON FRONT. EXPECT A FAIR AMOUNT OF SVR STORMS WITH HIGH CAPE VALUES AND 20KT+ GROUND-RELATIVE FLOW AT MOST LEVELS. AS STORMS WEAKEN SOME AFTER MIDNIGHT...MAIN HAZARD WILL SHIFT TO VERY HEAVY RAINFALL...MAINLY ACROSS NORTHERN OKLAHOMA ALONG BAROCLINIC ZONE...ENHANCED BY COLD POOL FROM EARLIER CONVECTION. MODELS FORECAST STRONG LIFT AND HEAVY QPF WITH DEEP MOISTURE. LAST WIDESPREAD HEAVY RAIN EVENT SOMEWHAT OVERFORECAST BY MODELS BUT STILL EXPECT WIDESPREAD 1-3 INCH AMOUNTS ACROSS NORTHERN 2/3RDS OF CWA BY LATE THURSDAY. HEAVY RAINFALL LAST NIGHT CONFINED TO FAR NE ZONES BUT FFG VALUES SHOULD BE MET IN OTHER AREAS AS WELL. EXPECT LITTLE VARIATION IN TEMPS THURS UNTIL BREAKS IN CLOUDS AND PRECIP APPEAR. FWC TEMPS ARE VERY WARM IN FAR SRN SECTIONS TOMORROW ... BELIEVE PRECIP AND CLOUDS WILL REACH THERE BEFORE GOING INTO THE 90S. LATER PERIODS APPEAR QUIET AT FIRST GLANCE BUT BEWARE THE NW FLOW. LEE TROUGH DEVELOPS BY FRIDAY RETURNING SLY FLOW ACROSS WRN ZONES BY SAT. COULD SEE MCS DEVELOP SAT NIGHT ACROSS HIGH PLAINS ROLLING INTO OK AFTER DARK. GOOD WAA PATTERN SUPPORTING THIS OVERNIGHT AND INTO SUN MORNING ESP ON AVN. GOING POPS LOOK GOOD. TRIMMED THEM BACK TO SLT CHC FOR SUN NIGHT AND MON AS LATEST AVN PROGS SHOW BETTER DEFINED S/W MOVING OUT BEFORE THEN. NW FLOW PATTERN PROGRESSES EAST LATER IN THE WEEK SO KEPT FORECAST DRY. TEMPS SHOULD RETURN STAY NEAR OR SLIGHTLY BELOW NORMAL. FCSTID = 13 OKC 71 81 62 82 / 60 80 10 10 HBR 71 82 61 83 / 50 60 20 10 SPS 75 87 65 85 / 30 60 30 10 GAG 66 80 57 80 / 80 40 10 10 PNC 67 79 59 80 / 70 70 10 10 DUA 75 87 65 83 / 20 80 30 10 .OKC... OK...FLASH FLOOD WATCH TONIGHT AND THURSDAY MORNING ZONES OKZ004>036-OKZ038-OKZ040-OKZ042-OKZ043. TX...NONE.
In the hours before
Special weather statement, Jun 12, 12:00 PM CDT, 5 hours 15 minutes before
OKZ004>048-050>052-TXZ083>090-130000-
HAZARDOUS WEATHER OUTLOOK...CORRECTED FIRST PARAGRAPH
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUN 12 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PART OF OKLAHOMA. A SLIGHT RISK WILL EXIST THROUGH TONIGHT
ACROSS MUCH OF THE REMAINDER OF OKLAHOMA AND IN WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK IS GENERALLY NORTH OF INTERSTATE 40 AND WEST OF
INTERSTATE 35... OR ABOUT THE NORTHWEST QUARTER OF OKLAHOMA. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXTENDS SOUTH FROM THIS AREA
INTO WESTERN NORTH TEXAS... AND TO NEAR MARIETTA THROUGH ATOKA IN
OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH THURSDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH THURSDAY MORNING.
DISCUSSION...
A COMPLICATED ARRAY OF SURFACE BOUNDARIES... COMBINED WITH FAVORABLE
MID- AND UPPER-LEVEL WEATHER FEATURES... WILL RESULT IN THE
DEVELOPMENT OF SCATTERED STORMS THIS AFTERNOON. A FEW OF THESE
STORMS MAY DEVELOP INTO SUPERCELLS. DURING THE EVENING... STORMS IN
KANSAS ARE FORECAST TO FORM INTO A LARGE CLUSTER AND MOVE SOUTHEAST
INTO OKLAHOMA... MERGING WITH THE STORMS ALREADY EXPECTED TO BE IN
PLACE IN NORTHERN AND WESTERN OKLAHOMA. OVERNIGHT... THE STORM
COMPLEX IS EXPECTED TO CONTINUE ITS SOUTHEAST MOVEMENT AND AFFECT
MOST OF CENTRAL AND WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS...
MAINLY WITH HEAVY RAIN... HAIL... AND STRONG WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU JUN 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.Local storm report, Jun 12, 4:13 PM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM BLACKWELL OK 1.00 INCH HAIL
06/12/02 KAY REPORTED BY EMLocal storm report, Jun 12, 4:25 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM BLACKWELL OK 1.75 INCH HAIL
06/12/02 KAY REPORTED BY EM
KTLocal storm report, Jun 12, 4:38 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 4 N CAMP HOUSTON OK .75 INCH HAIL
06/12/02 WOODS PUBLIC REPORT
KTLocal storm report, Jun 12, 4:46 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM BLACKWELL OK .88 INCH HAIL
06/12/02 KAY REPORTED BY EM
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:57 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 48 min |
| Jun 12, 4:28 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 47 min |
| Jun 12, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Jun 12, 5:09 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 51 min |
| Jun 12, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Jun 12, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 61 min |
| Jun 12, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 40 min |
| Jun 12, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 45 min |
| Jun 12, 6:31 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Jun 12, 6:46 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 59 min |
| Jun 12, 6:58 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.